Physicians dont ask their patients who are taking statins about adverse side effects, and they dont listen to these patients when they complain about side effects, according to a report appearing in the journal Drug Safety.
University of California at San Diego researchers surveyed 650 adults who reported experiencing adverse side effects from statins that were described as either muscle-, cognitive- or neuropathy-related. Patients said they almost always initiated the discussion: 98% vs. 2% in the cognition survey; 96% vs. 4% in the neuropathy survey; and 86% vs. 14% in the muscle survey, the report said. The patients also reported that, about half the time, their concerns were either ignored or dismissed.
Physicians were more likely to deny than affirm the possibility of a connection, the report stated. Rejection of a possible connection was reported to occur even for symptoms with strong literature support for a drug connection, and even in patients for whom the symptom met presumptive literature-based criteria for probable or definite drug-adverse effect causality.
Patients reported having their complaints dismissed with comments like these drugs have no side effects, youre just getting older, and the doctor suggested it was my imagination Told me I just didnt like taking pills. -- by Andis Robeznieks
What do you think? Post a comment on this article and share your opinion with other readers. Submit your letter to Modern Healthcare Online at [email protected]. Please be sure to include your hometown and state, along with your organization and title.